Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 69, NWS Charleston, WV

July 31, 2019Fayette County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 31, 2019, 8:57 PM EDT for Fayette County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 8:57 PM EDT (00:57 UTC)
Expired
Jul 31, 2019, 11:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS51 KRLX 010057
FFWRLX
WVC019-010400-
/O.NEW.KRLX.FF.W.0069.190801T0057Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
857 PM EDT Wed Jul 31 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Fayette County in southeastern West Virginia...

* Until midnight EDT.

* At 856 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  Fayette County.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
      3795 8081 3789 8077 3789 8098

$$

08
2 follow-up statements
817 
WGUS71 KRLX 010135
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
935 PM EDT Wed Jul 31 2019

WVC019-010400-
/O.CON.KRLX.FF.W.0069.000000T0000Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
935 PM EDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHEASTERN FAYETTE COUNTY...

At 935 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding is
expected to begin shortly.

Flash flooding will remain over mainly rural areas of southeastern
Fayette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
      3795 8081 3789 8077 3789 8098

$$

08
738 
WGUS71 KRLX 010300
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1100 PM EDT Wed Jul 31 2019

WVC019-010310-
/O.CAN.KRLX.FF.W.0069.000000T0000Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1100 PM EDT Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
      3795 8081 3789 8077 3789 8098

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:10 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 31, 8:10 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
810 PM EDT Wed Jul 31 2019

.SYNOPSIS...
A cold front pushes into the area today, and then buckles into
an inverted trough, which lingers over the area into Sunday.
High pressure eases into the area Monday through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 800 PM Wednesday...

Adjusted POPs and sky coverage for this evening to continue
reflecting current satellite and radar trends. Still anticipate
shower and storm activity to shrink in coverage over the next
few hours, so the rest of the forecast remains on track in that
aspect.

As of 241 PM Wednesday...

An upper level trough axis and associated H5 vort max is swinging
through central Appalachia this afternoon, which has led to
scattered showers and storms across parts of the region. The bulk of
the activity so far has been confined to the mountains due to
orographic lift and the moderate instability that has developed as
diurnal heating continues to increase. However, a surface cold front
is slowly pushing through southeast OH this afternoon, and has led
to the development of additional showers and storms along/near the
boundary. Storms in southeast OH have just been a bit slow to
develop as low stratus lingered throughout this area longer than was
expected initially, but in spite of that, latest radar imagery does
show that convection is firing near the OH river so this suggests
that the area has recovered. Given the weak shear, most of the
convection has been the pulse-type variety so not expecting a huge
risk of severe weather. However, with model soundings showing mid
level dry air and latest SPC mesoanalysis displaying DCAPEs around
1000 J/kg, a few strong wind gusts can't be ruled out.

Showers and storms will gradually decrease in coverage tonight with
the loss of daytime heating and as surface high pressure builds into
the Great Lakes. Models then suggest that river valley fog remains a
strong possibility tonight as a nocturnal inversion develops and
many locations decouple. The fog should then mix out by mid morning
on Thursday.

The aforementioned cold front will stall just southeast of the area
by Thursday morning near the VA/NC border. Meanwhile, a mid level
shortwave trough is expected to push into the region through the
day. Thus, despite surface high pressure nosing into the region from
the Great Lakes, showers and storms are once again expected to
develop as diurnal heating increases. Shear is still expected to be
weak on Thursday, but instability is expected to be more than
sufficient for another day of pulse-type convection as MLCAPE values
could exceed 2000 J/kg. Greatest coverage of storms is expected to
be near the mountains and southeast areas of the CWA, slightly
closer to the lingering frontal boundary. However, storms can't be
ruled out elsewhere given the instability, but any severe threat
appears low at this point.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of
200 PM Wednesday...

Unsettled weather continues in the short term period with upper
trough over the area and inverted surface trough across the
area. Showers and thunderstorms, some with heavy downpours, will
continue across the area during the period, particularly across
the mountains, and during peak heating hours. Overall severe
threat during the period looks low, but occasional storms with
gusty winds will be possible.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

Split flow pattern develops across the eastern U.S. during the
extended period, with unsettled weather lingering across the CWA
as much of the area is affected by a trough in the southern
stream. Moist air will continue to be pumped northward into the
area during the period, and this combined with daytime heating
will lead to showers and thunderstorms at times, with heavy
downpours. Depending on coverage over the period, could start to
see periods of localized water issues. Overall severe threat
looks to be low during this time due to lack of strong dynamics.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 800 PM Wednesday...

Shower and thunderstorm activity will be on the decline this
evening as diurnal heating wraps up for the day. Satellite
imagery shows the deterioration of the afternoon cu field,
which means the demise of any more storm production. Only site
today that has seen any impact from brief vsby reductions has
been EKN, which will play into the overnight forecast in terms
of fog development. Until then, however, have chosen to carry
VCTS/VCSH at all sites for the first several hours of the TAF
period.

The overnight portion of the forecast will be the trickiest
part of the current issuance, especially if any other terminal
sees direct impact from the last few hours of convection this
evening. Lingering moisture in the wake of these showers and
storms will prime the area for fog development, very similar to
what has been observed for the past few days. Only site I
currently drop to IFR early Thursday morning is EKN, but other
sites will be on the cusp of dropping down to sub-MVFR vsbys as
well pending radar trends. Otherwise, guidance suggests a ribbon
of low stratus developing along the Ohio River overnight, which
could impose MVFR ceilings at PKB, HTS, and perhaps CRW if the
stratus extends further east.

Should see the erosion/scattering of morning fog shortly after
13Z, but may attempt to linger over PKB as it did Wednesday
morning. Once the stratus and fog lift, all sites will return to
VFR conditions. Another round of diurnally driven CU and
convection are progged for the afternoon Thursday, but
confidence remains low of coverage and timing at this time.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus
may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 08/01/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    L    L    L    L    L    L    L
HTS CONSISTENCY  H    H    H    H    M    M    M    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    M    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    M    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    M    H    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    M    M    M    L    L    L    L    L

AFTER 00Z FRIDAY...
Brief IFR in showers and thunderstorms possible through Friday.
IFR fog possible in morning fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/TRM
NEAR TERM...RG/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEK
Hazardous weather outlook, Jul 31, 5:55 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
555 AM EDT Wed Jul 31 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-011000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
555 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 31, 4:40 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Wed Jul 31 2019

WVZ024-312130-
Mingo-
440 PM EDT Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO COUNTY...

At 439 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hinch, Gilbert Creek, Hampden and Meador.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3756 8208 3755 8210 3757 8213 3759 8213
      3760 8214 3759 8215 3760 8216 3765 8200
      3764 8199 3765 8199 3766 8196 3761 8188
      3754 8206
TIME...MOT...LOC 2039Z 239DEG 49KT 3759 8206

08
Special weather statement, Jul 31, 6:11 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
611 PM EDT Wed Jul 31 2019

WVZ030-039-312245-
Upshur-Lewis-
611 PM EDT Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND WEST CENTRAL
UPSHUR COUNTIES...

At 611 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or 7 miles south of Weston, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Walkersville and Ireland.

This includes Interstate 79 between mile markers 87 and 92.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3877 8044 3882 8048 3883 8047 3885 8049
      3885 8051 3896 8060 3900 8052 3887 8030
TIME...MOT...LOC 2211Z 311DEG 13KT 3894 8051

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:24 PM EDTSpecial Weather StatementRLXMason36 min
Aug 1, 2:49 PM EDTSpecial Weather StatementRLXMason26 min
Aug 1, 2:52 PM EDTSevere Thunderstorm WarningRLXMason38 min
Aug 1, 3:01 PM EDTSpecial Weather StatementRLXPutnam29 min
Aug 1, 5:36 PM EDTSpecial Weather StatementRLXWebster39 min
Aug 1, 5:38 PM EDTSpecial Weather StatementRLXRandolph52 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.